Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 259, NWS Morristown, TN

July 31, 2012Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 11:14 PM EDT for Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 11:14 PM EDT (03:14 UTC)
Expired
Aug 1, 2012, 12:15 AM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS54 KMRX 010314
SVRMRX
NCC039-043-TNC123-139-010415-
/O.NEW.KMRX.SV.W.0259.120801T0314Z-120801T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1114 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  WESTERN CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHERN MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 1215 AM EDT

* AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MADISONVILLE
  TO 8 MILES NORTHWEST OF MURPHY TO 7 MILES NORTHWEST OF MURPHY TO   
  YOUNG HARRIS...AND MOVING SOUTHWEST AT 20 MPH. LOCALLY HEAVY RAINS 
  COULD ALSO CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...DUCKTOWN...BENTON...UNAKA...BRASSTOWN...COKER CREEK...
  VIOLET...HIAWASSE DAM...BULLET CREEK...TURTLETOWN...CULBERSON...HOT
  HOUSE...RELIANCE...ARCHVILLE...COPPERHILL...PARKSVILLE...BIG FROG
  MOUNTAIN AND CONASAUGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8432 3499 8433 3499 8477 3500 8477
      3516 8470 3524 8472 3527 8467 3526 8452
      3531 8448 3533 8440 3540 8441 3546 8445
      3551 8440 3499 8367 3498 8428
TIME...MOT...LOC 0312Z 040DEG 16KT 3538 8439 3519 8411
          3517 8410 3495 8379

$$

TG
1 follow-up statement
518 
WWUS54 KMRX 010344
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1144 PM EDT TUE JUL 31 2012

TNC123-010353-
/O.CAN.KMRX.SV.W.0259.000000T0000Z-120801T0415Z/
MONROE TN-
1144 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE COUNTY IS 
CANCELLED...

LAT...LON 3501 8432 3499 8433 3499 8477 3516 8469
      3524 8472 3527 8467 3526 8452 3528 8448
      3517 8429 3498 8385 3498 8428
TIME...MOT...LOC 0343Z 040DEG 16KT 3524 8451 3508 8422
          3506 8421 3490 8386

$$

NCC039-043-TNC139-010415-
/O.CON.KMRX.SV.W.0259.000000T0000Z-120801T0415Z/
CHEROKEE NC-CLAY NC-POLK TN-
1144 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR POLK...EXTREME WESTERN CLAY AND CHEROKEE COUNTIES...

AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF 
BENTON TO 10 MILES WEST OF MURPHY TO 9 MILES WEST OF MURPHY TO 9 
MILES SOUTH OF HAYESVILLE...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DUCKTOWN...BENTON...TURTLETOWN...CULBERSON...HOT HOUSE...
  RELIANCE...ARCHVILLE...PARKSVILLE...BIG FROG MOUNTAIN AND
  CONASAUGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8432 3499 8433 3499 8477 3516 8469
      3524 8472 3527 8467 3526 8452 3528 8448
      3517 8429 3498 8385 3498 8428
TIME...MOT...LOC 0343Z 040DEG 16KT 3524 8451 3508 8422
          3506 8421 3490 8386

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:31 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 7:31 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE JUL 31 2012

.AVIATION...STRONG TO SEVERE STORMS WILL PASS SE ACROSS TRI FOR AT
LEAST THE NEXT 1 TO 2 HOURS...WITH GUSTY WINDS/SMALL HAIL AND HEAVY
RAINS POSSIBLE. TOOK CONDITIONS DOWN TO MVFR WITH THIS ACTIVITY.
OTHERWISE...NOT ENOUGH TSRA NEAR TYS FOR NOW...SO JUST BRIEF MVFR
OVERNIGHT DUE TO FOG. A DEVELOPING TSRA NNE OF CHA COULD PASS NEAR
THE AIRPORT...IF NOT THEN JUST BRIEF MVFR THERE ALSO DUE TO FOG.
IFR CONDITIONS ARE A GOOD BET FOR TRI BEFORE DAYBREAK...AS IN THE
PREVIOUS 18Z TAF PACKAGE.

POP UP STORMS POSSIBLE AGAIN WEDNESDAY AFTERNOON...BUT LIKELIHOOD IS
LOW NEAR OUR TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Jul 31, 9:32 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     BYBEE                   36.04N 83.18W
07/31/2012                   COCKE              TN   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN IN THE BYBEE AREA.

&&

KGUILLET
Special weather statement, Jul 31, 9:32 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM EDT TUE JUL 31 2012

TNZ071>074-086-087-010215-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
932 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE
COUNTIES UNTIL 1015 PM EDT...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF EAGLETON VILLAGE...OR 8 MILES
EAST OF MARYVILLE...MOVING SOUTH AT 15 TO 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLOVER HILL...
WALLAND...WEARS VALLEY...TOWNSEND...HAPPY VALLEY...CADES COVE AND
TALASSEE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Jul 31, 9:34 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
07/31/2012                   COCKE              TN   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN IN THE NEWPORT
            AREA.

&&

KGUILLET
Local storm report, Jul 31, 9:45 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     SEYMOUR                 35.87N 83.77W
07/31/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN ON THE ROADWAY.

&&

KGUILLET
Local storm report, Jul 31, 9:47 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 NE PIGEON FORGE       35.83N 83.51W
07/31/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN ON DIXON BRANCH ROAD.

&&

KGUILLET
Local storm report, Jul 31, 9:55 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 SW BEAN STATION       36.32N 83.31W
07/31/2012                   GRAINGER           TN   911 CALL CENTER

            DISPATCH REPORTED A COUPLE TREES DOWN ON HIGHWAY 375.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXCherokee47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay60 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXCherokee31 min
Aug 1, 7:18 PM EDTSevere Thunderstorm WarningMRXCherokee27 min
Jul 31, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton48 min
Jul 31, 8:19 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more26 min
Jul 31, 8:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier29 min
Aug 1, 3:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox35 min
Aug 1, 3:31 PM EDTSevere Thunderstorm WarningMRXRoane29 min
Aug 1, 4:01 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane29 min
Aug 1, 4:07 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon23 min
Aug 1, 4:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock25 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane33 min
Aug 1, 4:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe31 min
Aug 1, 5:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane30 min
Aug 1, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union41 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson34 min
Aug 1, 6:08 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 1, 6:16 PM EDTSevere Thunderstorm WarningMRXGrainger, Union29 min
Aug 1, 6:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe27 min
Aug 1, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Aug 1, 6:49 PM EDTAreal Flood AdvisoryMRXPolk116 min
Aug 1, 6:54 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins36 min
Aug 1, 7:50 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Aug 1, 7:52 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins23 min
Aug 1, 7:54 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.